Alert archive / Massachusetts / Flash Flood Watches in 2009

Flash Flood Watch 3, NWS Boston/Norton, MA

July 26, 20094 states

NWS Boston/Norton, MA issued this flash flood watch at Jul 26, 2009, 4:38 AM EDT for 4 states. It took effect at Jul 26, 2009, 5:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2009, 4:38 AM EDT (08:38 UTC)
In effect from
Jul 26, 2009, 5:00 PM EDT
Expired
Jul 27, 2009, 4:27 AM EDT
In force
11 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH, Kent County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 66 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KBOX 260838
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
438 AM EDT SUN JUL 26 2009

CTZ002>004-MAZ002>016-026-RIZ001>004-006-261645-
/O.NEW.KBOX.FF.A.0003.090726T1600Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
438 AM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT...
 MASSACHUSETTS AND RHODE ISLAND...INCLUDING THE FOLLOWING 
 AREAS...IN NORTHERN CONNECTICUT...HARTFORD CT...TOLLAND CT AND 
 WINDHAM CT. IN MASSACHUSETTS...CENTRAL MIDDLESEX MA...EASTERN 
 ESSEX MA...EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN 
 HAMPSHIRE MA...EASTERN NORFOLK MA...NORTHERN MIDDLESEX MA...
 NORTHERN WORCESTER MA...SOUTHEAST MIDDLESEX MA...SOUTHERN 
 WORCESTER MA...SUFFOLK MA...WESTERN ESSEX MA...WESTERN 
 FRANKLIN MA...WESTERN HAMPDEN MA...WESTERN HAMPSHIRE MA AND 
 WESTERN NORFOLK MA. IN RHODE ISLAND...EASTERN KENT RI...
 NORTHWEST PROVIDENCE RI...SOUTHEAST PROVIDENCE RI...WASHINGTON 
 RI AND WESTERN KENT RI.

* FROM NOON EDT TODAY THROUGH LATE TONIGHT

* VERY HUMID AIRMASS ALREADY IN PLACE ACROSS SOUTHERN NEW ENGLAND. A
  SLOW-MOVING COLD FRONT WILL APPROACH FROM THE WEST LATE TODAY INTO
  TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS WILL RESULT...SOME WITH
  VERY HEAVY RAINFALL...AS THEY ALSO MOVE SLOWLY EAST. THE GROUND HAS
  ALREADY BEEN SATURATED BY RECENT HEAVY RAINFALL...LEADING TO FASTER
  RUNOFF THAN NORMAL FOR LATE JULY. LOCAL RAINFALL OF 1 TO 2 INCHES
  IS POSSIBLE.

* URBAN AND POOR DRAINAGE AREAS ARE ESPECIALLY VULNERABLE TO HEAVY
  RAINFALL TODAY AND TONIGHT. SMALLER STREAMS AND CREEKS SHOULD ALSO
  RESPOND QUICKLY TO RAINFALL...BUT THE EXACT AREAS ARE STILL
  UNCERTAIN. MINOR TRIBUTARIES SHOULD ALSO RISE...BUT ARE NOT
  EXPECTED TO OVERFLOW THEIR BANKS AT THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BELK
4 follow-up statements
000 
WGUS61 KBOX 261437
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1037 AM EDT SUN JUL 26 2009

CTZ002>004-MAZ002>016-026-RIZ001>004-006-262245-
/O.CON.KBOX.FF.A.0003.090726T1600Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
1037 AM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS AND RHODE 
 ISLAND...INCLUDING THE FOLLOWING AREAS...IN NORTHERN 
 CONNECTICUT...HARTFORD CT...TOLLAND CT AND WINDHAM CT. IN 
 MASSACHUSETTS...CENTRAL MIDDLESEX MA...EASTERN ESSEX MA...
 EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE 
 MA...EASTERN NORFOLK MA...NORTHERN MIDDLESEX MA...NORTHERN 
 WORCESTER MA...SOUTHEAST MIDDLESEX MA...SOUTHERN WORCESTER 
 MA...SUFFOLK MA...WESTERN ESSEX MA...WESTERN FRANKLIN MA...
 WESTERN HAMPDEN MA...WESTERN HAMPSHIRE MA AND WESTERN NORFOLK 
 MA. IN RHODE ISLAND...EASTERN KENT RI...NORTHWEST PROVIDENCE 
 RI...SOUTHEAST PROVIDENCE RI...WASHINGTON RI AND WESTERN KENT 
 RI.

* THROUGH LATE TONIGHT

*A VERY HUMID AIRMASS ALREADY IN PLACE ACROSS SOUTHERN NEW ENGLAND.
 AREAS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
 AND TONIGHT...SOME WITH VERY HEAVY RAINFALL. THE GROUND HAS ALREADY
 BEEN SATURATED BY RECENT HEAVY RAINFALL...LEADING TO FASTER RUNOFF
 THAN NORMAL FOR LATE JULY. LOCAL RAINFALL OF 1 TO 2 INCHES IS
 POSSIBLE IN A VERY SHORT PERIOD OF TIME.

* URBAN AND POOR DRAINAGE AREAS ARE ESPECIALLY VULNERABLE TO HEAVY
  RAINFALL LATER THIS AFTERNOON AND TONIGHT. SMALLER STREAMS AND
  CREEKS SHOULD ALSO RESPOND QUICKLY TO RAINFALL...BUT THE EXACT
  AREAS ARE STILL UNCERTAIN. MINOR TRIBUTARIES SHOULD ALSO RISE...BUT
  ARE NOT EXPECTED TO OVERFLOW THEIR BANKS AT THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS61 KBOX 262013
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SUN JUL 26 2009

NHZ011-012-015-270415-
/O.EXB.KBOX.FF.A.0003.090726T2100Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
413 PM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHERN NEW 
 HAMPSHIRE...INCLUDING THE FOLLOWING AREAS...CHESHIRE NH...
 EASTERN HILLSBOROUGH NH AND WESTERN AND CENTRAL HILLSBOROUGH 
 NH.

* THROUGH LATE TONIGHT

* SCATTERED SHOWERS AND THUNDERSTORMS WITH AREAS OF TORRENTIAL
  RAINFALL WILL AFFECT THE REGION TONIGHT. SOME LOCATIONS MAY SEE 1
  TO 2 INCHES OF RAIN IN A VERY SHORT TIME. THIS MAY LEAD TO AREAS OF
  LOCALIZED FLASH FLOODING. THE GROUND IS ALREADY SATURATED FROM THE
  RECENT HEAVY RAINFALL...LEADING TO FASTER RUNOFF THAN NORMAL FOR
  LATE JULY.

* URBAN AND POOR DRAINAGE AREAS ARE ESPECIALLY VULNERABLE TO HEAVY
  RAINFALL TONIGHT. SMALLER STREAMS AND CREEKS SHOULD ALSO RESPOND
  QUICKLY TO RAINFALL...BUT THE EXACT AREAS ARE STILL UNCERTAIN.


$$

CTZ002>004-MAZ002>016-026-RIZ001>004-006-270415-
/O.EXT.KBOX.FF.A.0003.090726T2100Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
413 PM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS AND RHODE 
 ISLAND...INCLUDING THE FOLLOWING AREAS...IN NORTHERN 
 CONNECTICUT...HARTFORD CT...TOLLAND CT AND WINDHAM CT. IN 
 MASSACHUSETTS...CENTRAL MIDDLESEX MA...EASTERN ESSEX MA...
 EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE 
 MA...EASTERN NORFOLK MA...NORTHERN MIDDLESEX MA...NORTHERN 
 WORCESTER MA...SOUTHEAST MIDDLESEX MA...SOUTHERN WORCESTER 
 MA...SUFFOLK MA...WESTERN ESSEX MA...WESTERN FRANKLIN MA...
 WESTERN HAMPDEN MA...WESTERN HAMPSHIRE MA AND WESTERN NORFOLK 
 MA. IN RHODE ISLAND...EASTERN KENT RI...NORTHWEST PROVIDENCE 
 RI...SOUTHEAST PROVIDENCE RI...WASHINGTON RI AND WESTERN KENT 
 RI.

* THROUGH LATE TONIGHT

* SCATTERED SHOWERS AND THUNDERSTORMS WITH AREAS OF TORRENTIAL
  RAINFALL WILL AFFECT THE REGION TONIGHT. SOME LOCATIONS MAY SEE 1
  TO 2 INCHES OF RAIN IN A VERY SHORT TIME. THIS MAY LEAD TO AREAS OF
  LOCALIZED FLASH FLOODING. THE GROUND IS ALREADY SATURATED FROM THE
  RECENT HEAVY RAINFALL...LEADING TO FASTER RUNOFF THAN NORMAL FOR
  LATE JULY.

* URBAN AND POOR DRAINAGE AREAS ARE ESPECIALLY VULNERABLE TO HEAVY
  RAINFALL TONIGHT. SMALLER STREAMS AND CREEKS SHOULD ALSO RESPOND
  QUICKLY TO RAINFALL...BUT THE EXACT AREAS ARE STILL UNCERTAIN.


$$

FRANK
000 
WGUS61 KBOX 270336
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1136 PM EDT SUN JUL 26 2009

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-006-271000-
/O.CON.KBOX.FF.A.0003.000000T0000Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
NARRAGANSETT...WESTERLY
1136 PM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS...SOUTHERN 
 NEW HAMPSHIRE AND RHODE ISLAND...INCLUDING THE FOLLOWING 
 AREAS...IN NORTHERN CONNECTICUT...HARTFORD CT...TOLLAND CT AND 
 WINDHAM CT. IN MASSACHUSETTS...CENTRAL MIDDLESEX MA...EASTERN 
 ESSEX MA...EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN 
 HAMPSHIRE MA...EASTERN NORFOLK MA...NORTHERN MIDDLESEX MA...
 NORTHERN WORCESTER MA...SOUTHEAST MIDDLESEX MA...SOUTHERN 
 WORCESTER MA...SUFFOLK MA...WESTERN ESSEX MA...WESTERN 
 FRANKLIN MA...WESTERN HAMPDEN MA...WESTERN HAMPSHIRE MA AND 
 WESTERN NORFOLK MA. IN SOUTHERN NEW HAMPSHIRE...CHESHIRE NH...
 EASTERN HILLSBOROUGH NH AND WESTERN AND CENTRAL HILLSBOROUGH 
 NH. IN RHODE ISLAND...EASTERN KENT RI...NORTHWEST PROVIDENCE 
 RI...SOUTHEAST PROVIDENCE RI...WASHINGTON RI AND WESTERN KENT 
 RI.

* UNTIL 6 AM EDT MONDAY

* SCATTERED SHOWERS AND THUNDERSTORMS WITH AREAS OF TORRENTIAL 
 RAINFALL WILL AFFECT THE REGION OVERNIGHT. SOME LOCATIONS MAY 
 SEE 1 TO 2 INCHES OF RAIN IN A VERY SHORT TIME. THIS MAY LEAD 
 TO AREAS OF LOCALIZED FLASH FLOODING. THE GROUND IS ALREADY 
 SATURATED FROM THE RECENT HEAVY RAINFALL...LEADING TO FASTER 
 RUNOFF THAN NORMAL FOR LATE JULY. 

* URBAN AND POOR DRAINAGE AREAS ARE ESPECIALLY VULNERABLE TO 
 HEAVY RAINFALL OVERNIGHT. SMALLER STREAMS AND CREEKS SHOULD ALSO 
 RESPOND QUICKLY TO RAINFALL...BUT THE EXACT AREAS ARE STILL 
 UNCERTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BELK
000 
WGUS61 KBOX 270827
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
427 AM EDT MON JUL 27 2009

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-006-270930-
/O.CAN.KBOX.FF.A.0003.000000T0000Z-090727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
NARRAGANSETT...WESTERLY
427 AM EDT MON JUL 27 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT...
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND HAS BEEN
CANCELLED.

ANY SHOWERS AND THUNDERSTORMS TODAY SHOULD MOVE FAIRLY RAPIDLY...
REDUCING THE AMOUNT OF TIME SPENT OVER AN AREA.  HOWEVER A TROPICAL
AIRMASS REMAINS IN PLACE...SO LOCALLY HEAVY TO TORRENTIAL RAINFALL
REMAINS A POSSIBILITY. URBAN AND POOR DRAINAGE AREAS ARE MOST AT RISK
OF NUISANCE FLOODING LATER TODAY.

$$


BELK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 4:33 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 26, 4:33 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT SUN JUL 26 2009

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE OVER THE ATLANTIC WILL FINALLY BRING WARM
AND HUMID CONDITIONS INTO SOUTHERN NEW ENGLAND FOR MUCH OF THIS WEEK.
WHILE EXTENDED PERIODS OF DRY WEATHER ARE EXPECTED...ROUNDS OF
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
ALSO OCCUR AT TIMES. THIS IS ESPECIALLY TRUE DURING THE AFTERNOON AND
EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN APPROACHING COLD FRONT FROM THE WEST WILL INTERACT WITH THE
TROPICAL AIRMASS ALREADY IN PLACE ACROSS SOUTHERN NEW ENGLAND TODAY.
THINKING THERE WILL BE ENOUGH CLEARING TO ALLOW FOR DAYTIME HEATING
TO HELP TRIGGER THE CONVECTION...COINCIDENTLY RAISING THE RISK OF
SEVERE WEATHER. ADDED ENHANCED WORDING TO THE FORECAST THIS MORNING
GIVEN THE UNSTABLE ATMOSPHERE IN PLACE.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING. THIS WILL
BE ADDRESSED IN THE HYDROLOGY SECTION BELOW.

MET TEMPERATURE GUIDANCE LOOKS TO BE TOO LOW TODAY...AND OPTED FOR
THE HIGH MAV GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
STILL EXPECT THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING...
WHICH WILL TEND TO WEAKEN TOWARD MIDNIGHT. HOWEVER...AS A COLD FRONT
SLOWS ITS EASTWARD PROGRESSION ACROSS OUR REGION...WILL SEE SHOWERS
LINGER THROUGH THE NIGHT.

STAYED CLOSED TO THE HIGHER MAV TEMPERATURE GUIDANCE TONIGHT AS WELL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A PERSISTENT SOUTHWESTERLY FLOW OVER SOUTHERN NEW ENGLAND WILL BE IN
PLACE THROUGH THE LONG TERM AS A RESULT OF A STRONG UPPER LEVEL
RIDGE OVER THE WESTERN ATLANTIC AND A SERIES OF UPPER LEVEL TROUGHS
MOVING THROUGH THE GREAT LAKES INTO CANADA.

MONDAY...A SHORTWAVE WILL MOVE ACROSS THE AREA PROVIDING A CHANCE OF
SHOWERS AND THUNDERSTORMS.  THE MOST LIKELY AREA FOR THUNDERSTORM
ACTIVITY WILL BE ACROSS THE INTERIOR.  DECENT INSTABILITY...AS SHOWN
IN CAPE...LI AND K INDEX VALUES...IN ADDITION TO 30 TO 40 KTS OF
0-6KM BULKS SHEAR WILL INCREASE THE POTENTIAL OF A FEW OF THESE
STORMS BECOMING SEVERE.  IT WILL BE A WARM...HUMID DAY WITH 850MB
TEMPS BETWEEN 15 AND 16 DEG C LEADING TO HIGHS RISING INTO THE MID
80S.

TUESDAY...SHORTWAVE RIDGING OVER THE AREA WILL PRECLUDE ANY SHOWER
OR THUNDERSTORM DEVELOPMENT.  HOWEVER...PLENTY OF HUMID AIR WILL
REMAIN IN PLACE MAKING FOR A WARM...MUGGY DAY.

WEDNESDAY AND THURSDAY...LOW PRESSURE MOVING THROUGH ONTARIO AND
QUEBEC WILL PULL A COLD FRONT THROUGH SOUTHERN NEW ENGLAND WEDNESDAY
NIGHT INTO THURSDAY.  THIS WILL TRIGGER SHOWERS AND THUNDERSTORMS ON
THURSDAY.  ANOTHER COUPLE OF WARM...MUGGY DAYS BEFORE A POSSIBLE
REPRIEVE FROM THE HUMIDITY.

FRIDAY AND SATURDAY...THE MODELS HAVE DIVERGED A BIT IN THEIR
SOLUTION FOR THE END OF THIS WEEK.  THE ECMWF GIVES US PLEASANT DRY
WEATHER BOTH DAYS WITH SLIGHTLY COOLER TEMPERATURES AND MUCH LOWER
RELATIVE HUMIDITIES.  THE GFS ON THE OTHER HAND...HAS A BRIEF
RESPITE OF DRIER WEATHER FRIDAY MORNING FOLLOWED BY A WARM FRONT AS
LOW PRESSURE MAKES ITS WAY FROM THE OHIO VALLEY INTO NORTHERN NEW
ENGLAND.  THIS IS CLOSELY FOLLOWED BY A COLD FRONT WITH PRECIPITATION
ACCOMPANYING BOTH FRONTS.  THE GFS FOLLOWS THIS WITH HIGH PRESSURE
BUILDING IN SATURDAY.  AS THESE SOLUTIONS WILL LIKELY CHANGE SEVERAL
MORE TIMES THROUGH THE WEEK...FOR NOW WILL GO WITH SLIGHT CHANCE
POPS ON FRIDAY AND KEEP THE LOW END CHANCE POPS ON SATURDAY THE
PREVIOUS FORECAST HAS.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
TODAY AND TONIGHT...GENERALLY VFR WITH A FEW EXCEPTIONS. ONE WILL BE
THE IFR-LIFR CIGS/VSBYS ACROSS THE S COAST EARLY THIS MORNING. WILL
ALSO SEE AREAS OF MVFR-IFR CIGS/VSBYS IN SCT-NUMEROUS SHOWERS AND
TSTMS. SOME STORMS ACROSS INLAND AREAS MAY PRODUCE GUSTY WINDS AND
HAIL DURING THIS AFTERNOON AND EVENING...WITH VERY HEAVY DOWNPOURS
LIKELY AT ANYTIME.

OUTLOOK /MONDAY THROUGH THURSDAY/...

VFR CONDITIONS EXPECTED DURING THE DAYTIME HOURS WHILE PATCHY FOG
AND LOW CLOUDS WILL BRING CONDITIONS DOWN TO MVFR/IFR DURING THE
OVERNIGHT HOURS INTO EARLY MORNING.  SCT SHRA/TSRA POSSIBLE EACH
AFTERNOON EXCEPT FOR TUESDAY...ALSO RESULTING IN MVFR CONDITIONS.

&&

.MARINE...
SMALL CRAFT ADVISORY CONTINUES ACROSS THE SOUTHERN OUTER COASTAL
WATERS...MAINLY FOR SEAS UP TO 6 FT. BUT COULD ALSO SEE SOME GUSTS TO
25 KT AHEAD OF APPROACHING COLD FRONT. PERSISTENT SOUTH TO SOUTHWEST
WINDS KEEPS SEAS BUILDING TONIGHT AS WELL. SO ADDED BLOCK ISLAND AND
RHODE ISLAND SOUNDS LATER THIS EVENING.

OUTLOOK /MONDAY THROUGH THURSDAY/...

SEAS INCREASE TO 5 TO 6 FEET ON THE OUTER WATERS AS A COLD FRONT
MOVES ACROSS THE WATERS MONDAY.  SOUTHERLY WINDS 10 TO 15 KTS WITH
AN OCCASIONAL GUST TO 20 KTS...PARTICULARLY NEAR SHORE.  VSBYS MAY
BE REDUCED IN SHOWERS AND THUNDERSTORMS AS WELL AS OVERNIGHT AND
MORNING PATCHY FOG.

&&

.HYDROLOGY...
SINCE QUITE A BIT SOUTHERN NEW ENGLAND RECEIVED A MONTH/S WORTH OF
RAINFALL IN LESS THAN 24 HOURS...DECIDED TO HOIST A FLASH FLOOD
WATCH FOR MOST OF OUR AREA. HELP OFF FOR NOW ACROSS SOUTHERN NH AND
SOUTHEAST MA...WHERE THE STRONGER CONVECTION IS NOT EXPECTED TO REACH
UNTIL LATE TODAY INTO THIS EVENING.

DO EXPECT THUNDERSTORMS TO MOVE TODAY...BUT PERHAPS ONLY AROUND
10-15 KT. THIS COULD LEAD TO LOCALIZED FLOODING PROBLEMS.

&&

.CLIMATE...
JULY RAINFALL...OFFICIAL VALUE AS OF MIDNIGHT 7/26

BOS 5.93 ...THIS WOULD BE #9 FOR JULY.
#8 FOR JULY IS 6.00 IN 2008.
#1 FOR JULY IS 11.69 INCHES IN 1921.

PVD 9.90 ...THIS IS #1 FOR JULY.
THE PREVIOUS WETTEST JULY WAS IN 1976 WITH 8.08 INCHES OF RAIN.
#10 FOR ALL MONTHS IS 10.75 INCHES IN DECEMBER 1969.

BDL 8.08 ...THIS WOULD BE #4 FOR JULY SO FAR.
#3 FOR JULY IS 8.20 IN 1960.
#1 FOR JULY IS 11.24 INCHES IN 1938.

ORH 9.17 ...THIS WOULD BE #2 FOR JULY SO FAR.
#1 FOR JULY IS 11.41 INCHES IN 1938.

BLUE HILL OBSERVATORY/MILTON  6.82.
THIS IS #9 FOR JULY SO FAR.
#8 FOR JULY IS 7.31 IN 1989.
#1 FOR JULY IS 11.67 IN 1938.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
     CTZ002>004.
MA...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
     MAZ002>016-026.
NH...NONE.
RI...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH LATE TONIGHT FOR
     RIZ001>004-006.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EDT
     MONDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ254>256.

&&

SYNOPSIS...BELK/RLG
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...RLG
AVIATION...BELK/RLG
MARINE...BELK/RLG
HYDROLOGY...BELK
CLIMATE...RLG
Hazardous weather outlook, Jul 25, 6:02 PM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
602 PM EDT SAT JUL 25 2009

MAZ002>024-026-NHZ011-012-015-RIZ001>008-262215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
602 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WELL AFTER MIDNIGHT
ACROSS INTERIOR SOUTHERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT PORTIONS OF THE
REGION SUNDAY MORNING.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP SUNDAY AFTERNOON AND EVENING. SOME OF THE STORMS THAT
DEVELOP DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE. THE HIGHEST
PROBABILITY OF THIS IS TO THE NORTHWEST OF A BOSTON TO PROVIDENCE
LINE. THE MAIN THREAT WILL BE THE POTENTIAL FOR DAMAGING STRAIGHT
LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. IN
ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE WITH ANY
THUNDERSTORM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH
THE BEST CHANCE TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL FOR
DAMAGING STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS
POSSIBLE WITH ANY THUNDERSTORM.

FINALLY...THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ON MOST
OCEAN EXPOSED SOUTH FACING BEACHES ON SUNDAY AND MONDAY.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION...MAINLY
DURING THE AFTERNOON AND EVENING HOURS OF WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING.

CTZ002>004-262215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
602 PM EDT SAT JUL 25 2009

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WELL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT PORTIONS OF THE
REGION SUNDAY MORNING.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP SUNDAY AFTERNOON AND EVENING. SOME OF THE STORMS THAT
DEVELOP DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE. THE MAIN
THREAT WILL BE THE POTENTIAL FOR DAMAGING STRAIGHT LINE WIND
GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. IN
ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE WITH ANY
THUNDERSTORM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL FOR
DAMAGING STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS
POSSIBLE WITH ANY THUNDERSTORM.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION...MAINLY
DURING THE AFTERNOON AND EVENING HOURS OF WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING.

ANZ230>237-250-251-254>256-262215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
602 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PATCHY DENSE FOG MAY AFFECT PORTIONS OF THE WATERS LATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MONDAY...WEDNESDAY AND
THURSDAY. PATCHY DENSE FOG IS ALSO POSSIBLE AT TIMES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING.

EVT/FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:46 PM EDTSevere Thunderstorm WarningBOXMiddlesex29 min
Jul 26, 5:12 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex33 min
Jul 26, 5:21 PM EDTSpecial Marine WarningBOX84 min
Jul 26, 7:49 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester41 min
Jul 26, 3:37 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region23 min

Nearby

Flash Flood Watches in Massachusetts, 2009Flash Flood Watches in Rhode Island, 2009Flash Flood Watches in Connecticut, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.